Home' Australian Pharmacist : Australian Pharmacist July 2016 Contents Australian Pharmacist July 2016 I © Pharmaceutical Society of Australia Ltd.
When discussing drug abuse we usually
think of narcotics but there are other
prescriptions or over‐the‐counter (OTC)
medicines that could become a problem.
To a certain degree, any medicine
possessing psychoactive effects has
the potential for abuse if taken in large
These medicines can include:
Cough and cold preparations
Caution is exercised well by practitioners
and pharmacists with narcotics.
However, these other medicines may not
receive adequate attention. They can
easily slip by unnoticed, viewed as
innocuous and necessary therapy.
Indeed the majority of these medicines
are taken appropriately by patients
except for a few individuals where
vigilance may be deemed necessary.
As no adequate formal reporting
mechanism exists for these products,
the incidence of abuse is unquantifiable
even though it is known to occur.
A yardstick measurement for abuse is the
increase in presentation by Emergency
Department patients for these
medicines. An increased incidence and
frequency of nonmedical use is evident.
While the majority of ‘Prescription
Only’prescriptions and OTC medications
are taken appropriately, abuse of
medicines for their psychoactive
effects occurs. Addicted people search
for effects that include sedation,
hallucinations, increased energy,
euphoria and relaxation. They do this for
the S.H.E.E.R. thrill of it. Remember the
Taking advantage of sedating effects,
some will abuse antihistamines,
quetiapine, olanzapine, tricyclic
antidepressants, gabapentin, skeletal
muscle relaxants and clonidine.
Stimulant effects are achievable with
bupropion, fluoxetine and venlafaxine.
Euphoric effects are associated with
anticholinergic agents and tricyclic
Hallucinogenic or dissociative effects are
produced by anticholinergic agents and
dextromethorphan. Yet it can be difficult
to categorise each medicineas they may
have more than a single effect.
Medicines may be abused in different
ways; to prolong or augment the effect
of another medicine, to produce a
synergistic effect when combined with
another medication, or to alter the effect
of another medicine.
Cough and cold preparations
Cough preparations contain a mixture
of ingredients with potential for abuse
including antitussive, antihistamine and
Pseudoephedrine is a decongestant
of particular concern as it is a
sympathomimetic medicine that promotes
dopamine release. It is used to manufacture
methamphetamine, thus the special
‘Pharmacist Only’ regulations imposing
conditions on its sale. Intervention
controlling sales and targeting minors have
decreased methamphetamine abuse by
obstructing its manufacture.
Pseudoephedrine is a stimulant that can
cause a greatly elevated heart rate, irregular
heartbeat, seizures, hallucinations and high
blood pressure. When combined with the
abuse of other medicines, it can help trigger
the paranoid psychosis that is so common
to heavy methamphetamine abuse. Used
with alcohol or central nervous system
depressants like sedatives, a person could
suffer an overload of respiratory depression
that could prove fatal.
Decongestants with stimulant effects like
ephedrine or oxymetazoline need to be
taken in high doses but though less notable
still possess the potential for abuse.
Pseudoephedrine addiction produced a
high similar to that of ephedrine, a central
nervous system (CNS) stimulant. Users
report a boost in energy, euphoria, and
‘tingly’ feelings across their skin.
Pseudoephedrine causes the vascular system
to constrict, which increases blood pressure.
In the bowel, the reduction in blood flow to
the bowel can cause serious problems such
as appendicitis or even gangrene. A person
may suffer chronic abdominal pain but it can
be difficult to identify the source, particularly
as many people who abuse drugs do not
want to tell medical doctors. If the damage
is not correctly identified, the mortality rate
Even normal use of pseudoephedrine can
result in hallucinations and convulsions.
The higher dosages of abuse make these
effects even more likely.
Pseudoephedrine abuse is sometimes
difficult to spot. However, there are some
general signs of abuse. These include
dilated pupils, loss of appetite, red eyes,
weight loss and paranoia.
David Clancy is a community pharmacist at Westmead
in Sydney, NSW.
Poison is in everything, and nothing is without poison. The
dosage determines whether it is either a poison or a remedy.
Potential abuse from
unexpected sources (Part 1)
BY DAVID CLANCY MPS
Paracelsus, Swiss-German Alchemist, Renaissance, Physician and Founder of the discipline of toxicology
Links Archive Australian Pharmacist June 2016 Australian Pharmacist August 2016 Navigation Previous Page Next Page